Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 45, NWS El Paso, TX

August 9, 2011Doña Ana County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 9, 2011, 3:52 PM MDT for Doña Ana County, New Mexico. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2011, 3:52 PM MDT (21:52 UTC)
Expired
Aug 9, 2011, 4:30 PM MDT
In force
38 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Doña Ana County, NM

The radar

The Holloman AFB radar (KHDX), 67 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-345 J/kg
Mixed-layer LCL
1763 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

317 
WUUS54 KEPZ 092152
SVREPZ
NMC013-092230-
/O.NEW.KEPZ.SV.W.0045.110809T2152Z-110809T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
352 PM MDT TUE AUG 9 2011

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 430 PM MDT

* AT 342 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 19 MILES NORTHEAST OF
  LEASBURG...MOVING NORTHWEST AT 5 MPH. PENNY SIZE HAIL MAY ALSO
  ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHERN DONA ANA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND
AWAY FROM WINDOWS.

STRONG WINDS AND BLOWING DUST WITH THIS STORM WILL OCCUR WELL AHEAD
OF ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE
SEEKING SAFE SHELTER.

&&

LAT...LON 3279 10676 3282 10652 3248 10650 3246 10670
TIME...MOT...LOC 2152Z 140DEG 5KT 3260 10660

$$

TRIPOLI
2 follow-up statements
548 
WWUS54 KEPZ 092226
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
426 PM MDT TUE AUG 9 2011

NMC013-092230-
/O.CON.KEPZ.SV.W.0045.000000T0000Z-110809T2230Z/
DONA ANA NM-
426 PM MDT TUE AUG 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
DONA ANA COUNTY UNTIL 430 PM MDT...

AT 418 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH.  AT 355 PM... WIND GUST OF 51 
MPH WAS REPORTED NEAR THE WHITE SANDS MISSLE RANGE HEADQUARTERS. 
THIS STORM WAS LOCATED 19 MILES NORTHEAST OF LEASBURG...MOVING 
NORTHWEST AT 5 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE 
DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHERN DONA ANA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND
AWAY FROM WINDOWS.

STRONG WINDS AND BLOWING DUST WITH THIS STORM WILL OCCUR WELL AHEAD
OF ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE
SEEKING SAFE SHELTER.

&&

LAT...LON 3279 10676 3282 10652 3248 10650 3246 10670
TIME...MOT...LOC 2223Z 140DEG 5KT 3263 10663

$$

TRIPOLI
481 
WWUS54 KEPZ 092229
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
429 PM MDT TUE AUG 9 2011

NMC013-092240-
/O.EXP.KEPZ.SV.W.0045.000000T0000Z-110809T2230Z/
DONA ANA NM-
429 PM MDT TUE AUG 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DONA ANA COUNTY
HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS.  HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 3279 10676 3282 10652 3248 10650 3246 10670
TIME...MOT...LOC 2230Z 140DEG 5KT 3264 10664

$$

TRIPOLI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:20 PM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 9, 1:20 PM MDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
120 PM MDT TUE AUG 9 2011

.SYNOPSIS...
AN END TO OUR RECENT STRING OF 100 DEGREE DAYS OVER THE LOWLANDS
IS IN SIGHT. ALTHOUGH THE UPPER LEVEL HIGH IS STILL IN PLACE OVER
OUR REGION...AN UPPER LEVEL DISTURBANCE AND INTENSE AFTERNOON
HEATING WILL BRING AND INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS
THIS EVENING...ESPECIALLY SOUTH AND EAST OF A DEMING TO RUIDOSO LINE.

WEDNESDAY AND THURSDAY WILL HAVE FEWER THUNDERSTORMS BUT BY FRIDAY
MOISTURE WILL ONCE AGAIN INCREASE AS THE CENTER OF THE UPPER HIGH
SHIFTS FARTHER EAST. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
CAN BE EXPECTED THROUGH THE WEEKEND AND POSSIBLY INTO MONDAY
BEFORE THE UPPER HIGH STRENGTHENS ONCE MORE LIMITING OUR CHANCES
FOR RAIN.

WITH THE ADDITIONAL MOISTURE...TEMPERATURES WILL BE SLIGHTLY
COOLER THROUGH THE PERIOD...HARDLY COOL BUT BETTER THAN WE'VE BEEN
HAVING RECENTLY.

&&

.DISCUSSION...
THE COMBINATION OF WEAK INVERTED TROF NORTHWEST OF THE BIG BEND
AND LOW LEVEL WIND/MOISTURE CONVERGENCE INTO THE HEAT LOW TROUGH
OVER ELP WILL BRING A HIGHER CHANCE OF POPS FOR THE SOUTHEASTERN
THIRD OF THE REGION TONIGHT. NAM/GFS/SREF DEPICT THIS SCENARIO IN
VARYING DEGREES OF STRENGTH. THERE CERTAINLY COULD BE SOME HEAVY
RAIN...SMALL HAIL AND PERHAPS A BRIEF HYBRID MICROBURST OR TWO.

IN THE WAKE OF THE DISTURBANCE ALONG WITH AN EASTWARD SHIFT OF THE
SURFACE HEAT LOW...WEDNESDAY AND THURSDAY LOOK LIKE SLIGHTLY DOWN
DAYS WITH REGARD TO THUNDERSTORMS...STILL POSSIBLE ANYWHERE...BUT
FEWER IN NUMBER. IN FACT LATEST GFS EXTENDS LOWER POPS INTO
FRIDAY.

SOMETIME IN THE FRIDAY/SATURDAY TIME PERIOD THE UPPER HIGH WILL
REORIENT INTO A TRIANGULAR CONFIGURATION WITH UPPER TROUGHS EAST
AND WEST. SURFACE TROFINESS WILL CONTINUE OVER THE REGION AND ALLOW
ADDITIONAL MOISTURE TO STREAM IN AND BE DRAWN TOWARD THE WESTERN
END OF A BACKDOOR COLD FRONT MOVING INTO THE TX PANHANDLE AND PERHAPS
NORTHEASTERN NM LATE SATURDAY AND SUNDAY. EXPECT CHANCE POPS MOST
AREAS. WOULDN'T RULE OUT LIKELY POPS OVER THE SACS SATURDAY NIGHT
OR SUNDAY ESPECIALLY IF THE FRONT HANGS TOGETHER FARTHER SOUTH AND
WEST THAT CURRENTLY FORECAST. PWS RISE AS HIGH AS 1.6 INCHES OVER
NE PORTIONS IN THE GFS. PROBABLY TOO HIGH BUT 1.3-1.5 INCHES SEEMS
A GOOD BET SO THERE IS AN INCREASED RISK OF LOCAL FLOODING IN THE
SATURDAY NIGHT TO MONDAY TIME FRAME.

IF THE EL PASO AREA GETS RAINFALL TONIGHT EXPECT TEMPS TOMORROW TO
STAY BELOW 100. THURSDAY/FRIDAY ARE MORE IFFY...IF THEY STAY DRY
MAYBE WE'LL GET BACK TO TRIPLE DIGITS BUT I'VE KEPT TEMPS JUST
BELOW 100. BY THE WEEKEND THERE SHOULD BE ENOUGH CLOUDS TO COLL
TEMPERATURES A FEW DEGREES. NIGHTTIME MINIMUMS WILL STAY FAIRLY
WARM EXCEPT WHERE THUNDERSTORMS OCCUR AND WE MAY SURPASS THE
RECORD NUMBER OF 75 DEGREE OR WARMER DAYS IN A YEAR BY THE
WEEKEND... NOT AN OFFICIAL STAT BUT A PRETTY GOOD INDICATION OF
THE PERSISTENT WEATHER PATTERN AND URBAN HEAT ISLAND IN EL PASO.

&&

.AVIATION...VALID 10/00Z-11/00Z.
VFR CONDS EXPECTED THRU PD. ISOLD TO SCT TSRA POSSIBLE THRU 04Z
MAINLY AT KELP...KLRU AND MOUNTAINS. ISOLD TSRA EXPECTED AGAIN OVER
HIGHER TERRAIN AND FAR SWRN NM AFT 18Z. FEW-SCT150 SCT250
PREDOMINANT EXCEPT SCT-BKN050-070CB BKN150 NEAR THUNDERSTORMS. WINDS
GENERALLY W TO SW 10-15KTS DURING DAY AND 5-10KTS OVERNIGHT...GUSTY
AND ERRATIC NEAR THUNDERSTORMS.

&&

.FIRE DISCUSSION...
MOISTURE WILL BE INCREASING OVER THE REGION THROUGH THE REMAINDER OF
THE UPCOMING WEEK AS UPPER HIGH SHIFTS EASTWARD AND PULLS MOISTURE
NORTHWARD. HIGH TEMPERATURES WILL BE SLOWLY FALLING AS WELL WITH THE
LOWLANDS FALLING INTO THE LOWER TO MID 90S BY THE WEEKEND. MINIMUM
RELATIVE HUMIDITIES WILL BE ON THE INCREASE AS WELL WITH GOOD
OVERNIGHT RECOVERIES EXPECTED. THUNDERSTORMS TONIGHT ARE EXPECTED TO
BE OVER THE HIGHER TERRAIN AND ALONG THE RIO GRANDE VALLEY THEN
BECOME MORE WIDESPREAD AS THE WEEK PROGRESSES.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 78  99  77  99  76 /  40  10  20  20  20
SIERRA BLANCA TX        71  95  72  95  71 /  30  20  20  20  20
LAS CRUCES              75  98  74  99  73 /  30  10  10  20  20
ALAMOGORDO              73  96  71  96  70 /  40  20  20  20  30
CLOUDCROFT              53  72  50  72  50 /  40  30  20  30  40
TRUTH OR CONSEQUENCES   72  96  71  97  70 /  30  10  30  30  30
SILVER CITY             63  88  61  89  60 /  20  20  20  40  30
DEMING                  73  97  72  97  71 /  20  10  20  30  20
LORDSBURG               71  98  72  98  70 /  20  10  20  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

02-MACBLAIN/26-GRZYWACZ
Hazardous weather outlook, Aug 9, 10:35 AM MDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1035 AM MDT TUE AUG 9 2011

NMZ022>025-030>032-TXZ055-056-101715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1035 AM MDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WESTERN AND NORTHERN PORTIONS WITH SCATTERED
THUNDERSTORMS OVER THE EAST AND SOUTH THIS AFTERNOON THROUGH
MIDNIGHT. THUNDERSTORMS MAY BE PRODUCE LOCALLY HEAVY RAINFALL...
SMALL HAIL AND WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AFTER A LOWERED RISK OF THUNDERSTORMS ON WEDNESDAY...A GRADUAL
INCREASE IN THUNDERSTORM ACTIVITY IS EXPECTED FOR THURSDAY INTO
MONDAY. LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH THUNDERSTORMS
DURING THIS PERIOD. SOME DRYING IS FORECAST FOR NEXT TUESDAY,

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO LOCAL LAW ENFORCEMENT AND THIS OFFICE.

MACBLAIN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:10 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Aug 9, 3:20 PM MDTAreal Flood AdvisoryEPZOtero115 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.